Pseudoparkinsonism is a reaction to medications that imitates the symptoms and appearance of Parkinson’s disease. The most recognizable symptoms include slowed movements, muscle stiffness, and a shuffling walk.
This condition is generally reversible and can be treated by stopping the medication causing the reaction. Read on to learn how to tell the difference between pseudoparkinsonism and Parkinson’s disease, and what can be done to reverse the symptoms.
|Common symptoms||Slowed movements, muscle stiffness, a shuffling walk. Sometimes cognitive difficulties and tremors.||Tremors, slowed movements, muscle stiffness, a shuffling walk, cognitive difficulties, sleep difficulties, bowel and bladder difficulties, and trouble with focus.|
|Cause||A drug reaction that blocks dopamine receptors||Nerve cells not making enough dopamine.|
|Treatment||Stopping the drug causing the reaction. Sometimes other treatments are needed.||Medications to increase dopamine production, physical and occupational therapy, other treatments as needed.|
|Outlook||Normally reversible||Chronic, with symptoms progressing over time|
The symptoms of pseudoparkinsonism are easy to mistake for the symptoms of Parkinson’s disease. This includes changes to cognitive function, such as your ability to recall details or complete tasks.
This can also include movement symptoms, such as:
- shuffling when you walk
- slowing down of your motions
- muscle stiffness
- weakness and instability in your posture
- muscle shaking or tremors when you’re relaxed and still
Muscle tremors can happen in both pseudoparkinsonism and Parkinson’s disease, but they’re much more common in Parkinson’s disease.
Other symptoms of Parkinson’s disease that aren’t common in pseudoparkinsonism include:
- bladder and bowel difficulties
- excessive sleepiness
- trouble with focus and attention
It’s rare to see any of these symptoms with pseudoparkinsonism, but they are common in cases of Parkinson’s disease.
Sometimes, the presence of these symptoms can help doctors determine whether you’re experiencing pseudoparkinsonism or Parkison’s disease. But they’re not enough on their own to confirm a diagnosis.
Pseudoparkinsonism is a drug reaction. It’s often caused by medications that block dopamine receptors in the brain. Dopamine is the brain chemical your body needs to make smooth motions and to move with purpose and intent.
An interruption to the dopamine flow is similar to what causes Parkinson’s disease — in this case, the nerve cells stop making enough dopamine. When someone has pseudoparkinsonism, their body is still making enough dopamine, but a drug reaction keeps their body from using it properly.
There are a wide variety of medications that can sometimes cause pseudoparkinsonism. Medications for mental health conditions, digestive conditions, arrhythmias, and seizures, along with some blood pressure medications, can lead to pseudoparkinsonism.
Medications most likely to cause pseudoparkinsonism include:
- anti-vertigo medications
- medications to treat glaucoma
- medications to treat vomiting
calcium channel blockers
First, see a doctor to get a physical exam.
A doctor will discuss your symptoms, medical history, and medications with you at your exam. You’ll also have a neurological exam to test your symptoms and your nerve function.
The doctor will also go over your medication list. Any new medications will be looked at closely, especially if those medications affect dopamine and are known to sometimes cause pseudoparkinsonism.
There is no single test that can confirm pseudoparkinsonism. But you’ll likely have tests to rule out other conditions that can cause similar symptoms, including:
- imaging tests, such as CT scans or MRIs, to check for brain injuries, infections, or tumors
- blood tests to look for liver, thyroid, or hormonal issues
- a specialized test called a Dat-SPECT test that can track dopamine movement in your brain
Along with a thorough examination of your symptoms, these tests can help confirm a Parkinson’s or pseudoparkinsonism diagnosis.
Since pseudoparkinsonism is a drug reaction, the first step in treatment is to identify the medication causing the reaction and stop taking it.
A doctor can help you slowly and safely discontinue the medication. You’ll be given a schedule to follow to help your body adjust to no longer taking the medication.
It’s important to go slowly and to tell your doctor if any new symptoms develop. Pseudoparkinsonism symptoms typically go away once the medication is out of your system.
Sometimes, the medication causing pseudoparkinsonism is necessary for your overall health and can’t be stopped. And pseudoparkinsonism symptoms can linger even after you stop the medication. In either of these situations, you might need additional treatment — the doctor can help you develop a treatment plan that works best for you.
How to cope with a diagnosis
Even if your doctor is confident that stopping a single medication will relieve your symptoms, stopping that medication can still be a long and stressful process. It can be stressful to manage your original condition along with the symptoms of pseudoparkinsonism.
Take ample time for self-care when you’ve been diagnosed with pseudoparkinsonism. Remember that this condition is usually temporary, and your symptoms can be reduced with time and care.
As you recover and your symptoms start to fade, it can help to:
- stick to slow and manageable exercises
- plan your daily activities ahead of time to keep from getting overwhelmed
- ask a doctor if physical therapy or an exercise plan can help you regain your strength
- ask family members, friends, or community support organizations for help with cleaning, laundry, yard work, and other physical tasks that you might find challenging or impossible
- stay on the medication schedule your doctor gave you to help your body adjust
- Let your doctor know if any symptoms are still bothering you even after you’ve completely stopped the medication
Symptoms of pseudoparkinsonism generally go away once the medication that’s causing it is out of your system.
It can take between a few weeks and a few months after your last dose of the medication for your pseudoparkinsonism symptoms to completely clear up.
Some may find that they still have one or more symptoms even after the medication is completely stopped. In this case, further treatment may be needed, and you’ll need to manage the condition for a longer period of time until the symptoms have gone away or become manageable in your daily life.